Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 17, NWS Pittsburgh, PA

June 16, 2019Armstrong County, Butler County, Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jun 16, 2019, 6:14 PM EDT for Armstrong County, Butler County, Clarion County, Pennsylvania. It was in force for 31 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 6:14 PM EDT (22:14 UTC)
Expired
Jun 16, 2019, 6:45 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:14 PM EDTTSTM WND DMGEldorado, PATREES DOWN
Jun 16, 6:18 PM EDTTSTM WND DMGParkers Corners, PASTRUCTURAL DAMAGE WITH TREES UPROOTED.
Jun 16, 6:18 PM EDTTORNADO1 Nw Parkers Corners, PA
Jun 16, 6:19 PM EDTTSTM WND DMG1 Nw Parkers Corners, PAMULTIPLE STRUCTURAL DAMAGE REPORTED WITH TREES DOWN. UNCONFIRMED TORNADO.
Jun 16, 6:25 PM EDTTSTM WND DMG2 Ene Dutch Hill, PALARGE OAK DOWN ON CONCORD CHUCH RD.
Jun 16, 6:28 PM EDTTSTM WND DMG1 Nnw Bela, PATREE DOWN BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WFUS51 KPBZ 162214
TORPBZ
PAC005-019-031-162245-
/O.NEW.KPBZ.TO.W.0017.190616T2214Z-190616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
614 PM EDT Sun Jun 16 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northeastern Butler County in west central Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Southwestern Clarion County in west central Pennsylvania...

* Until 645 PM EDT..

* At 614 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles southwest of Knox, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rimersburg around 645 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Foxburg, Sligo, Callensburg and Parker.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4110 7977 4115 7974 4115 7946 4099 7950
TIME...MOT...LOC 2214Z 273DEG 20KT 4112 7973 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
3 follow-up statements
586 
WWUS51 KPBZ 162224
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT Sun Jun 16 2019

PAC005-019-162233-
/O.CAN.KPBZ.TO.W.0017.000000T0000Z-190616T2245Z/
Butler PA-Armstrong PA-
624 PM EDT Sun Jun 16 2019

...THE TORNADO WARNING FOR NORTHEASTERN BUTLER AND NORTHWESTERN
ARMSTRONG COUNTIES IS CANCELLED...
    
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.

LAT...LON 4115 7946 4099 7950 4107 7966 4109 7968
      4112 7968
TIME...MOT...LOC 2223Z 273DEG 20KT 4112 7966 

$$

PAC031-162245-
/O.CON.KPBZ.TO.W.0017.000000T0000Z-190616T2245Z/
Clarion PA-
624 PM EDT Sun Jun 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHWESTERN CLARION COUNTY...
    
At 623 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Rimersburg, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rimersburg around 645 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sligo,
Callensburg and Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4115 7946 4099 7950 4107 7966 4109 7968
      4112 7968
TIME...MOT...LOC 2223Z 273DEG 20KT 4112 7966 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
244 
WWUS51 KPBZ 162231
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Sun Jun 16 2019

PAC031-162245-
/O.CON.KPBZ.TO.W.0017.000000T0000Z-190616T2245Z/
Clarion PA-
631 PM EDT Sun Jun 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHWESTERN CLARION COUNTY...
    
At 631 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Rimersburg, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rimersburg around 645 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4112 7948 4099 7950 4108 7965 4111 7965
TIME...MOT...LOC 2231Z 273DEG 20KT 4112 7960 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
047 
WWUS51 KPBZ 162245
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Sun Jun 16 2019

PAC031-162255-
/O.EXP.KPBZ.TO.W.0017.000000T0000Z-190616T2245Z/
Clarion PA-
645 PM EDT Sun Jun 16 2019

...THE TORNADO WARNING FOR SOUTHWESTERN CLARION COUNTY HAS EXPIRED...
        
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4112 7948 4099 7950 4108 7965 4111 7965
TIME...MOT...LOC 2245Z 273DEG 20KT 4112 7951 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:50 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 1:50 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 PM EDT Sun Jun 16 2019

.SYNOPSIS...
Rain chances will continue through the week as several disturbances
cross the Ohio Valley region.

&&

.NEAR TERM /THROUGH TONIGHT/...

Area of showers associated with a weak wave currently crossing the
forecast area will remain benign with  with cloud coverage and warm
air aloft keeping instability relatively low (ML CAPE values
<500J/kg). With that...precipitation rates are relatively low so
there are no immediate flood concerns for those locations north of
I-80 where higher rain amounts have been observed over the past day.

Forecast soundings are showing increasing instability aloft over the
remainder of the afternoon, as slightly cooler air aloft overspreads
the region with the passing shortwave. Additionally, cloud coverage
looks as though it will thin out somewhat behind the current showers
during the second half of the afternoon and the 12Z HREF is showing
ML CAPE values approaching 1000J/kg by late afternoon south of I-80.

Although hi-res models have not been consistent with convective
initiation ...with increasing instability and convergence along a
frontal boundary currently just south of the PA/NY border (that will
continue to slowly move south this afternoon)...wouldn't be
completely surprised to see late afternoon/early evening coverage
increase just south of the boundary.

SPC has maintained a marginal risk south of I-80 and increased to a
slight risk along southern fringes of the forecast area. The threat
isn't non-zero as shear and moisture profiles do support organized
convection with damaging winds being the main threat, however, at
this time rapid update model guidance is suggesting too little
instability for a significant severe threat at this time.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A new surface low is expected to strengthen east of the Great Plains
early Monday morning, and quickly move into the Ohio Valley late
Monday. 500mb model charts display an upper-level trough
accompanying the surface low by late Monday afternoon. Thunderstorms
may once again have a chance to develop if there is enough
instability aloft.

This stubborn pattern will continue into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Although the timing of any shortwave troughs in the general zonal
flow appears to have lower predictability, we know the boundary and
continued moisture will be present. Several shortwave troughs will
cross our region during this time, suggesting convective chances for
most days through the extended period. As the time period for wet
disturbances lengthens, the chances for high river rises and isolated
flooding increases.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Instability continues to be limited this afternoon so have opted to
maintain only VCTS across terminals at this time. After showers exit
east by mid afternoon there will be a brief lull in activity before
shower/thunderstorm chances increase late afternoon/early evening.
Restrictions should be mainly limited to MVFR outside of overnight
IFR cigs at FKL/DUJ as moisture pools in the vicinity of a boundary.

.Outlook...
Periodic restrictions are possible through the week as a frontal
zone sags over the region and interacts with crossing disturbances to
produce frequent showers and storms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 1:59 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
159 PM EDT Sun Jun 16 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
159 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms will be possible this evening with
damaging winds the primary threat.

Isolated flooding is also possible, mainly in areas that typically
see rapid runoff with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms and localized flooding will be possible
both Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 16, 4:45 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
445 PM EDT Sun Jun 16 2019

PAZ007-162115-
Mercer-
445 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT MERCER COUNTY...

At 443 PM EDT, a strong thunderstorm was located near Greenville, or
near Sharpsville, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Farrell...                        Mercer...
Stoneboro...                      Sandy Lake...
Clark...                          Wheatland...
Jamestown...                      Fredonia...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 118 and 137.
  Interstate 80 in Pennsylvania between mile markers 16 and 25.

Torrential rainfall also is occurring with this storm and may cause
localized flooding, especially given the rainfall that happened
earlier today. Do not drive your vehicle through flooded roadways.

This storm may intensify, as it warranted a tornado warning earlier
in Trumbull county, so monitor local radio or television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 4148 8002 4119 8005 4120 8052 4148 8052
TIME...MOT...LOC 2043Z 266DEG 27KT 4136 8049
Local storm report, Jun 16, 5:10 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     1 SW SHARON             41.23N  80.51W
06/16/2019                   MERCER             PA   BROADCAST MEDIA

            NUMEROUS LARGE TREES DOWN ALONG STR 62

&&

EVENT NUMBER PBZ1902287

JD
Local storm report, Jun 16, 5:29 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 SW SHARON             41.22N  80.51W
06/16/2019                   MERCER             PA   TRAINED SPOTTER

            SMALL SIGN TRAILER OVER-TURNED ALONG STR 62

&&

EVENT NUMBER PBZ1902288

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:24 AM EDTAreal Flood AdvisoryPBZMercer, Venango2 hr
Jun 16, 4:45 PM EDTSpecial Weather StatementPBZMercer30 min
Jun 16, 4:59 PM EDTTornado WarningPBZMercer31 min
Jun 16, 5:11 PM EDTTornado WarningPBZMercer34 min
Jun 16, 5:20 PM EDTTornado WarningPBZArmstrong, Butler, Clarion, Venango25 min
Jun 16, 5:43 PM EDTTornado WarningPBZButler, Mercer32 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.